Mississippi, 2018

Hail and Damaging Winds in Mississippi, August 5 to 7, 2018

August 5 to 7, 2018 · NWS JAN · 8 events in 7 counties and zones

Showers and thunderstorms developed each afternoon and evening in a warm and humid air mass. Some of these storms produced damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed each afternoon and evening in a warm and humid air mass. Some of these storms produced damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 5, 5:21 PM CST, 59 minutes earlier.

Area forecast discussion, Aug 5, 5:21 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
621 PM CDT Sun Aug 5 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
A cluster of weakening -TSRA/SHRA will impact KJAN and KHKS very
early in the period before dissipating altogether. VFR flight
conditions will prevail overnight and through the day tomorrow.
Some isolated thunderstorms may develop by tomorrow afternoon but
there was not enough confidence in coverage to add VCTS to any
site. Winds will be light and mainly from the south through the
period.

&&

.DISCUSSION...
Tonight and Monday: A weak mid/upper-level low and associated
vorticity maximum remains in place over Arkansas and cut off from
a belt of broad westerly zonal flow across the central portion of
the country. Two areas of ridging reside on either side of the low
with the eastern ridge centered over Georgia and a western ridge
over New Mexico resulting in a weak shear axis over the Lower
Mississippi River Valley. Isolated to scattered showers and
thunderstorms are ongoing along the Hwy 84 corridor and across
portions of the Delta. This activity is expected to continue into
the early evening hours before quickly dissipating after sunset
and loss of heating. Expect partly cloudy skies tonight with
overnight low temperatures dropping into the low to mid 70s.

By tomorrow, the main synoptic features will remain relatively
unchanged with the shear axis and vorticity maximum over the
ArkLaMiss Delta and ridging still in place to the east and west.
The better moisture quality will shift further east across
eastern Mississippi as dry mid-level air works into the Delta
from the west. This will focus any isolated to scattered
afternoon showers and thunderstorms mainly along and east of the
I-55 corridor. While locally gusty winds from any stronger storms
cannot be ruled out, area averaged forecast soundings across
eastern Mississippi reveal tall skinny CAPE profiles and weak
lapse rates which will preclude a greater severe weather threat.
Otherwise, expect partly cloudy skies with high temperatures in
the low to mid 90s. /TW/

Monday night through Sunday: Any isolated convection that develops
in the east Monday should dissipate rapidly by Monday evening.
Otherwise, near normal overnight lows in the lower 70s are
expected. Come Tuesday morning our CWA wl still be in a weakness
between a 592dam high just to our east and a second high centered
to our west. A >1018mb surface ridge is expected to continue
nosing in from the east. This high pressure surface and aloft wl
continue to limit convection and contribute to a warmer than
normal day. Tuesday looks to be the warmest day of the long term
period as highs top out 92-95F. Although wl still have a moist
airmass in place, surface dewpoints look to mix to around 70F
during the afternoon. This will result in peak heat index values
in the lower 100s. Wednesday the mid level ridge will be shunted
south as increasing troughiness over the mid/upper MS valley digs
south. This will lead to slightly cooler temperatures greater rain
chances. The main upper level trough will slide east Thursday but
broad troughiness and a stalled surface boundary will linger over
our region into Friday. Another shortwave trough looks to drop
out of the mid/upper MS valley Friday into Saturday prolonging
decent rain chances into the weekend. The rain chances and
associated cloud cover wl help keep afternoon highs cooler than
normal while morning lows run near normal through the period. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  93  73  94 /  14  19   5  17
Meridian      75  94  72  94 /   4  29   5  19
Vicksburg     74  94  73  94 /  21  16   5  14
Hattiesburg   74  94  73  94 /  11  19   6  25
Natchez       73  93  73  93 /  20  17   6  19
Greenville    73  93  73  93 /   5  17   5  15
Greenwood     74  93  72  94 /   5  26   5  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3
Hazardous weather outlook, Aug 5, 2:11 PM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
311 PM CDT Sun Aug 5 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
062015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
311 PM CDT Sun Aug 5 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 5, 3:51 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
451 PM CDT SUN AUG 5 2018

LAZ025-MSZ047-053-052230-
Tensas LA-Warren MS-Claiborne MS-
451 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TENSAS PARISH...
CLAIBORNE AND SOUTHWESTERN WARREN COUNTIES UNTIL 530 PM CDT...

At 450 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Rocky Springs to 6 miles north of
Port Gibson to 6 miles southeast of Newellton. Movement was north at
15 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Newellton and Rocky Springs around 505 PM CDT.
  Reganton around 520 PM CDT.
  Yokena around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3217 9130 3219 9102 3217 9073 3182 9078
      3183 9088 3186 9101 3187 9114 3188 9126
TIME...MOT...LOC 2150Z 179DEG 12KT 3204 9084 3204 9099 3202 9115

DC
Special weather statement, Aug 5, 4:12 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
512 PM CDT SUN AUG 5 2018

MSZ048-049-054-055-052245-
Copiah MS-Hinds MS-Rankin MS-Simpson MS-
512 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN...
NORTHWESTERN SIMPSON...SOUTHEASTERN HINDS AND NORTHEASTERN COPIAH
COUNTIES UNTIL 545 PM CDT...

At 512 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Whites to near Mendenhall. Movement
was north at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Whites around 525 PM CDT.
  Star and Piney Woods around 530 PM CDT.
  Florence around 540 PM CDT.

Other locations impacted by these storms include Braxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3221 9032 3217 9006 3210 8988 3204 8989
      3186 8997 3188 9014 3193 9032
TIME...MOT...LOC 2212Z 191DEG 17KT 3202 9015 3197 8995

DC
Special weather statement, Aug 5, 5:06 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
606 PM CDT SUN AUG 5 2018

LAZ016-MSZ040-047-052330-
Madison LA-Warren MS-Issaquena MS-
606 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MADISON PARISH...
NORTHERN WARREN AND SOUTHEASTERN ISSAQUENA COUNTIES UNTIL 630 PM
CDT...

At 605 PM CDT, Meteorologists were tracking a strong thunderstorm
near Vicksburg, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Redwood around 615 PM CDT.
  Oak Ridge around 620 PM CDT.

Other locations impacted by this storm include Mound and Delta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3255 9113 3256 9111 3256 9107 3258 9104
      3257 9065 3255 9065 3224 9074 3230 9102
      3235 9114
TIME...MOT...LOC 2305Z 191DEG 26KT 3240 9084

DC
Special weather statement, Aug 5, 5:22 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
622 PM CDT SUN AUG 5 2018

MSZ047-048-060000-
Warren MS-Hinds MS-
622 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND
NORTHWESTERN HINDS COUNTIES UNTIL 700 PM CDT...

At 622 PM CDT, Meteorologists were tracking a strong thunderstorm
near Oak Ridge, or 7 miles east of Redwood, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Warren
and northwestern Hinds Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3258 9075 3257 9073 3259 9073 3262 9072
      3262 9069 3259 9069 3259 9066 3255 9065
      3255 9059 3253 9058 3253 9056 3251 9055
      3229 9058 3229 9075 3258 9076
TIME...MOT...LOC 2322Z 177DEG 18KT 3245 9067

DC
Special weather statement, Aug 5, 5:33 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
633 PM CDT SUN AUG 5 2018

MSZ040-047-060015-
Warren MS-Issaquena MS-
633 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND
SOUTHEASTERN ISSAQUENA COUNTIES UNTIL 715 PM CDT...

At 632 PM CDT, Meteorologists were tracking a strong thunderstorm
over Redwood, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Warren
and southeastern Issaquena Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3266 9090 3266 9073 3264 9071 3264 9069
      3263 9070 3262 9072 3262 9069 3259 9069
      3259 9066 3255 9065 3254 9065 3234 9075
      3239 9091
TIME...MOT...LOC 2332Z 196DEG 16KT 3248 9076

DC
Special weather statement, Aug 5, 6:02 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
702 PM CDT SUN AUG 5 2018

MSZ040>042-060045-
Sharkey MS-Yazoo MS-Issaquena MS-
702 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT YAZOO...EAST CENTRAL ISSAQUENA
AND SOUTHEASTERN SHARKEY COUNTIES UNTIL 745 PM CDT...

At 700 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Little Yazoo to near Phoenix to near
Valley Park. Movement was north at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Little Yazoo around 705 PM CDT.
  Tinsley around 715 PM CDT.
  Benton around 725 PM CDT.
  Yazoo City and Holly Bluff around 730 PM CDT.

Other locations impacted by these storms include Satartia and
Bentonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3294 9086 3290 9018 3261 9034 3258 9040
      3259 9044 3256 9045 3253 9050 3255 9065
      3259 9066 3259 9069 3262 9069 3262 9072
      3259 9072 3260 9090
TIME...MOT...LOC 0000Z 194DEG 23KT 3269 9037 3265 9058 3266 9085

DC

The radar

The Jackson/Brandon,MS radar (KDGX), 61 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Yazoo

When
August 5, 6:20 PM CST
Where
Yazoo County, 0.07 mi WNW of Little Yazoo
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.720, -90.371

Deputies reported heavy roof damage to two businesses and a couple of garages. Multiple trees were blown down in the Little Yazoo area near Fletchers Chapel and Concord Church roads, and Highway 49. There was minor roof damage to two residences on Fletchers Chapel Road.

Hail, Oktibbeha

When
August 6, 12:34 PM CST
Where
Oktibbeha County, 3.64 mi SSE of Maben
Measured
1 in hail
Reported by
Public
Coordinates
33.500, -89.060

Thunderstorm Wind, Marion

When
August 7, 5:10 PM CST
Where
Marion County, 2.06 mi NE of Columbia
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.270, -89.804

A tree was blown down on Highway 44 just north of Columbia. A large limb was also blown down in the city.

Thunderstorm Wind, Copiah

When
August 7, 5:45 PM CST
Where
Copiah County, 3.88 mi SW of Ruby
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.888, -90.274

Two trees were blown down at the intersection of Highway 28 East and Bailey Road, and one tree blocked Highway 28.

Thunderstorm Wind, Covington

When
August 7, 5:45 PM CST
Where
Covington County, 7.46 mi SSW of Seminary
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.460, -89.570

A barn was destroyed with debris blown approximately 300 yards downwind.

Thunderstorm Wind, Copiah

When
August 7, 6:04 PM CST
Where
Copiah County, 1.47 mi NNW of Stronghope
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
31.751, -90.286

Five to six trees were blown down on Monticello and Beauregard roads, with a tree on a power line on each road.

Thunderstorm Wind, Lawrence

When
August 7, 6:14 PM CST
Where
Lawrence County, 0.59 mi E of Monticello
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.550, -90.110

Multiple trees were blown down in Monticello, including one on a house.

Thunderstorm Wind, Jones

When
August 7, 7:05 PM CST
Where
Jones County, 1.81 mi NW of Hoy
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.770, -89.170

One tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768059, 768060, 768089, 768091, 768093, 768094, 768096, 768098.